Hail, Will
- When
- June 28, 5:17 PM CST to 5:19 PM CST
- Where
- Will County, 1.48 mi SSW of Eagle Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.350, -87.560
A few widely scattered thunderstorms developed over northeastern Illinois producing primarily small hail, with at least one report of quarter size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A few widely scattered thunderstorms developed over northeastern Illinois producing primarily small hail, with at least one report of quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 28, 4:10 PM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 510 PM CDT SAT JUN 28 2014 .DISCUSSION... 338 PM CDT WITH NO AIRMASS CHANGE COMING UNTIL MONDAY NIGHT OR TUESDAY...THE AREA WILL SEE CONTINUED WARM AND HUMID CONDITIONS SUNDAY AND MONDAY WITH ONGOING CHANCES OF SHOWERS AND THUNDERSTORMS...SOME POSSIBLY SEVERE LATE MONDAY...FOLLOWED BY COOLER AND DRIER AIR FOR MID WEEK. A WEAK UPPER DISTURBANCE AND SURFACE WARM FRONT THAT LIFTED THROUGH THE AREA THIS MORNING BROUGHT A FEW LIGHT SHOWERS AND USHERED IN WARM HUMID AIR THAT IS SUPPORTING ISOLATED THUNDERSTORMS THIS AFTERNOON. OVERNIGHT AND TOMORROW MORNING...A STRONGER SHORTWAVE PASSING ALOFT WILL SUPPORT AN INCREASING CHANCE OF THUNDERSTORMS DESPITE THE LESS FAVORABLE DIURNAL TIMING. COVERAGE THEN AGAIN DECREASES AS THIS WAVE EXITS THE AREA TOMORROW AFTERNOON. THE PATTERN REPEATS ITSELF SUNDAY NIGHT BUT WITH A SOMEWHAT WEAKER WAVE ALOFT. BY DAYTIME MONDAY A MORE ACTIVE SCENARIO BEGINS TO EVOLVE. IN ADDITION TO SHORTWAVE ENERGY SPINNING THROUGH THE UPPER CENTRAL CONUS TROUGH AND ACROSS THE LOCAL AREA...COPIOUS BOUNDARY LAYER MOISTURE WILL BE IN PLACE AHEAD OF AN APPROACHING COLD FRONT. BY LATE MONDAY THE SOUTHERN EDGE OF THE UPPER JET ALSO BEGINS TO WORK INTO THE AREA...AND WINDS AT BOTH 850 AND 700 MB ARE SIMILARLY STRONG. SOUTHERLY SURFACE WINDS WILL SUPPORT RELATIVELY BACKED LOW LEVEL FLOW...CONSIDERABLE MOISTURE TRANSPORT...AND MODERATE DEEP LAYER SPEED AND DIRECTIONAL SHEAR. THE SHEAR COMPONENT APPEARS TO BE MOST PRONOUNCED ACROSS NORTHWESTERN ILLINOIS CLOSER TO THE FRONT AND UNDER THE STRONGER WINDS ALOFT. THE COMBINATION OF ALL THESE ELEMENTS WILL SUPPORT A SEVERE WEATHER THREAT ACROSS MOST OR ALL OF THE AREA...AS DEPICTED IN THE LATEST SPC DAY 3 OUTLOOK. IN ADDITION TO A HAIL THREAT FROM DEEP ORGANIZED CONVECTION...DRY AIR AT MID LEVELS WILL SUPPORT A DAMAGING WIND THREAT. THE TORNADO THREAT IS LESS CLEAR AT THIS POINT. THE MOST FAVORABLE PERIOD APPEARS TO BE LATE MONDAY AFTERNOON OR EVENING...AND A SLOWER TIMING OF THIS SYSTEM WELL AFTER PEAK HEATING COULD DAMPEN THE ACTIVITY CONSIDERABLY...AS WOULD A STRONGER CAP AT THE BASE OF THE MIXED LAYER ALOFT. AFTER THE COLD FRONT PASSES MONDAY NIGHT...THE AXIS OF THE UPPER TROUGH THAT IS SUPPORTING THUNDERSTORM CHANCES THROUGH MONDAY DOES NOT REALLY MOVE EAST OF THE AREA AND ALLOW A BROAD SURFACE HIGH TO MOVE IN UNTIL THURSDAY. TUESDAY WILL THEREFORE REMAIN WARM BUT NOT AS HUMID OR UNSETTLED. WEDNESDAY WILL BE A DAY OF TRANSITION BUT LOOKS TO BE SEVERAL DEGREES COOLER WITH MORE WESTERLY TO NORTHWESTERLY FLOW. THURSDAY IS SHAPING UP TO BE BOTH COOLER AND DRIER AS PRONOUNCED NORTHWEST FLOW BECOMES ESTABLISHED AT THE SURFACE AHEAD OF AN APPROACHING HIGH. THE HIGH THEN APPEARS TO SETTLE OVERHEAD ON FRIDAY...PROVIDING A DRY AND QUIET INDEPENDENCE DAY...AT LEAST WEATHERWISE. AS THE HIGH CONTINUES EAST NEXT WEEKEND...WARMER AND MORE HUMID AIR AGAIN BEGINS TO MOVE INTO THE AREA. MODELS ARE NOT IN CLOSE AGREEMENT REGARDING THE APPROACH OF AN UPPER TROUGH...BUT THIS WOULD LEND SUPPORT TO INCREASED SHOWER AND THUNDERSTORM CHANCES BY NEXT SATURDAY AND SUNDAY. LENNING && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 22Z... * ISOLATED THUNDERSTORMS THIS AFTERNOON/EVENING THEN ANOTHER CHANCE OF THUNDERSTORMS OVERNIGHT INTO EARLY SUNDAY. * GUSTY SOUTH WINDS. BMD/BEACH //DISCUSSION...UPDATED 18Z... LOW PRESSURE IS LIFTING ACROSS THE NORTHERN PLAINS THIS AFTERNOON WITH SOUTHERLY FLOW IN PLACE ACROSS MUCH OF THE MIDWEST. UNSTABLE CONDITIONS ARE IN PLACE WITH A REMNANT MCV LIFTING NE ACROSS WEST CENTRAL ILLINOIS KICKING OFF WIDELY SCATTERED THUNDERSTORMS ACROSS EAST CENTRAL AND NORTHEAST ILLINOIS. OVERALL THE FORCING REMAINS FAIRLY WEAK ACROSS THE AREA SO DO NOT ANTICIPATE COVERAGE TO GREATLY INCREASE. WILL HAVE TO MONITOR NEAR TERM TRENDS TO SEE IF SOMETHING MAY IMPACT THE TERMINALS DIRECTLY. OTHERWISE...GUSTY SOUTH WINDS WILL CONTINUE THROUGH THE AFTERNOON AND EVENING. TONIGHT A NEGATIVELY TILTED TROUGH WILL LIFT FROM THE CENTRAL PLAINS INTO THE UPPER MISSISSIPPI VALLEY KICKING OFF ADDITIONAL THUNDERSTORMS TO OUR WEST. THESE STORMS MAY CONGEAL INTO A LINE OF THUNDERSTORMS THAT WILL BEGIN TO MOVE ACROSS NORTHERN ILLINOIS LATE OVERNIGHT TOWARDS DAYBREAK SUNDAY. IF THIS OCCURS...TSRA WOULD EXPECTED TO BE IN A WEAKENING TREND AS IT NEARS THE CHICAGO TERMINALS. WINDS WILL BE MORE SOUTHWESTERLY DURING THE DAY SUNDAY WITH GUSTY WINDS CONTINUING. BMD //ORD AND MDW CONFIDENCE...UPDATED 22Z... * MEDIUM-HIGH CONFIDENCE IN WIND DIRECTION/SPEED. * MEDIUM CONFIDENCE IN ISOLATED TSRA THIS AFTERNOON/EVENING. * LOW CONFIDENCE IN TSRA OVERNIGHT/EARLY SUNDAY. BMD/BEACH //OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z... * SUNDAY NIGHT...CHANCE OF TSRA LATE. * MONDAY...TSRA LIKELY. * TUESDAY AND WEDNESDAY...SLIGHT CHANCE SHRA. * THURSDAY AND FRIDAY...DRY/VFR. && .MARINE... 155 PM CDT VISIBLE SATELLITE IMAGERY SHOWS SOME AREAS OF FOG...MAINLY CLOSE TO THE WISCONSIN SHORE...AND GIVEN THE MODEST GRADIENT AND WARMER TEMPERATURES ADVECTING IN BELIEVE THE THREAT OF WIDESPREAD DENSE FOG IS FAIRLY LOW. MAINLY SOUTH TO SOUTHEAST WINDS LIKELY TO PERSIST THE NEXT SEVERAL DAYS BEFORE THE WEAKENING LOW TRACKS EAST TOWARD HUDSON BAY RESULTING IN A STRENGTHENING PRESSURE GRADIENT LATER SUNDAY NIGHT INTO MONDAY. WIND SHIFT TO WEST BEHIND THE FRONT THOUGH STABLE CONDITIONS OVER THE OPEN WATER WILL LIKELY RESULT IN A BACKED (SOUTHERLY) AND LIGHTER FLOW. IZZI && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 354 PM CDT SAT JUN 28 2014 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 292100- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 354 PM CDT SAT JUN 28 2014 /454 PM EDT SAT JUN 28 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS...SOME OF WHICH MAY PRODUCE: LOCALLY HEAVY DOWNPOURS. OCCASIONAL CLOUD TO GROUND LIGHTNING. WIND GUSTS TO 40 MPH. AREAS AFFECTED AND TIMING: ISOLATED THUNDERSTORMS ACROSS THE AREA WILL DISSIPATE THIS EVENING. ADDITIONAL SCATTERED STORMS WILL MOVE INTO THE AREA LATE TONIGHT...AROUND OR SHORTLY AFTER MIDNIGHT ACROSS NORTH CENTRAL ILLINOIS...THEN SPREADING EAST ACROSS THE REMAINDER OF THE OUTLOOK AREA BEFORE SUNRISE SUNDAY MORNING. DISCUSSION: ISOLATED THUNDERSTORMS WILL DISSIPATE THIS EVENING AFTER PEAK HEATING BEGINS TO WANE. AN UPPER DISTURBANCE WILL APPROACH THE AREA FROM THE PLAINS TONIGHT...WITH ADDITIONAL SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP AFTER MIDNIGHT. PORTIONS OF THE IROQUOIS AND KANKAKEE RIVERS WILL REMAIN IN FLOOD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT. SOME OF THE STORMS ON MONDAY COULD BE SEVERE...WITH STRONG GUSTY WINDS AND POTENTIALLY HEAVY RAINFALL THE MAIN THREATS. WATER LEVELS WILL REMAIN HIGH ALONG PORTIONS OF THE IROQUOIS RIVER THROUGH SUNDAY AND ALONG PORTIONS OF THE KANKAKEE RIVER THROUGH AT LEAST MIDWEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && LMZ740>745-292100- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 354 PM CDT SAT JUN 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THERE IS A CHANCE OF ISOLATED THUNDERSTORMS THROUGH EARLY THIS EVENING...AND AGAIN AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT. SOME OF THE STORMS ON MONDAY COULD BE SEVERE... WITH STRONG GUSTY WINDS THE PRIMARY THREAT. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-292100- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 354 PM CDT SAT JUN 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. PATCHY FOG IS LIKELY ESPECIALLY OVER PORTIONS OF CENTRAL AND NORTHERN LAKE MICHIGAN. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EARLY THIS EVENING...AND AGAIN AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PATCHY DENSE FOG IS POSSIBLE THROUGH SUNDAY AND MONDAY OVER CENTRAL AND NORTHERN PARTS OF THE LAKE. THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS FROM SUNDAY THROUGH MONDAY NIGHT. && LENNING VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
136 PM CDT SAT JUN 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN KENTLAND 40.77N 87.45W
06/28/2014 M0.86 INCH NEWTON IN COCORAHS
RAINFALL IN 20 MINUTES. RAIN HAS STOPPED FOR NOW.
&&
BNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 610 PM CDT SAT JUN 28 2014 ILZ022-023-INZ001-282345- KANKAKEE IL-LAKE IN-WILL IL- 610 PM CDT SAT JUN 28 2014 ...SPECIAL WEATHER STATEMENT... AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BEECHER...MOVING NORTH AT 20 MPH. PEA TO DIME SIZE HAIL...WINDS TO 50 MPH... AND OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. CITIES AND TOWNS AFFECTED... BEECHER... CEDAR LAKE... PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. && LAT...LON 4143 8760 4138 8739 4120 8753 4124 8765 TIME...MOT...LOC 2310Z 198DEG 16KT 4128 8755 BIRK
The Chicago radar (KLOT), 52 km away, was scanning. The volume nearest the first event began at 23:18 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529473, 529474.